Naloxone-associated patient violence: An overlooked toxicity?

Gary M. Gaddis, William A. Watson

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

OBJECTIVE: To report two cases of a previously unreported adverse effect, violent patient behavior, after the reversal of sedation by intravenous naloxone. DESIGN: Case report. PATIENTS/INTERVENTIONS: Responses of two individuals who had reversal of sedation by intravenous naloxone are compared. RESULTS: Placement of patient restraints before the administration of intravenous naloxone to obtunded or unconscious patients can make an important contribution to the safety of patients, healthcare personnel, and public safety personnel, as illustrated by the violent reaction of one unrestrained patient after naloxone administration. Patient restraint should be considered before naloxone administration to protect the patient and healthcare workers. In the prehospital setting, limiting the use of naloxone to patients with decreased mental status and respiratory depression would decrease the likelihood of naloxone-induced violent behavior.

Original languageEnglish
Pages (from-to)196-198
Number of pages3
JournalAnnals of Pharmacotherapy
Volume26
Issue number2
DOIs
StatePublished - Feb 1992

Fingerprint

Dive into the research topics of 'Naloxone-associated patient violence: An overlooked toxicity?'. Together they form a unique fingerprint.

Cite this